MAUDE Adverse Event Report: SYNTHES GRENCHEN 135 DEG DHS® PLATE-STANDARD BARREL 2 HOLES/46MM; APPLIANCE, FIXATION, NAIL

SYNTHES GRENCHEN 135 DEG DHS® PLATE-STANDARD BARREL 2 HOLES/46MM; APPLIANCE, FIXATION, NAIL
Catalog Number 281.102
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Additional product code: jdo.Device malfunctioned intra-operatively and was not implanted / explanted.Concomitant medical products: therapy date: (b)(6) 2017: dhs reaming head- standard- unk part and lot numbers, qty.X 1; dhs triple reamer-complete- unk part and lot numbers, qty.X1; dhs/dcs wrench- part 338.06, unk lot number, qty.X 1; dhs/dcs centering sleeve-long -unk part and lot numbers, qty.X1; dhs/dcs coupling screw-short unk part and lot numbers, qty.X 1; dhs/dcs guide shaft - unk part and lot numbers, qty.X1; dhs centering sleeve long - part 338.19, unk lot number, qty.X 1; dhs coupling screw, long - part 338.22, unk lot number, qty.X 1.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: part 281.102 /lot l195736; manufacturing location: (b)(4); manufacturing date: 02.Dec.2016.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient under went a procedure on (b)(6) 2017.During the procedure the dynamic hip screw (dhs) 2-hole plate would not slide over the lag screw.The surgeon tried to use a dhs impactor to advance the lag screw but was not successful and pushed the lag screw into the patient's acetabulum.The surgeon then used a dhs coupling screw to engage the lag screw.The surgeon used pliers and a mallet to tap on the coulping screw and drag the lag screw halfway out of the bone.A dhs wrench was used to back turn and finally remove the lag screw.An additional x-ray was taken during the procedure for removal of the lag screw.These events did result in a 15 minute surgical delay.The procedure was resumed using an tfn-advanced proximal femoral nailing system (tfna).The procedure was successfully completed.The procedure was tolerated by the patient.This complaint involves 2 devices.Concomitant medical products dhs reaming head- standard- unknown part and lot numbers, quantity x 1; dhs triple reamer-complete- unknown part and lot numbers, quantity x1; dhs/dcs wrench- part 338.06, unknown lot number, quantity x 1; dhs/dcs centering sleeve-long -unknown part and lot numbers, quantity x1; dhs/dcs coupling screw-short unknown part and lot numbers, quantity x 1; dhs/dcs guide shaft - unknown part and lot numbers, quantity x1; dhs centering sleeve long - part 338.19, unknown lot number, quantity x 1; dhs coupling screw, long - part 338.22, unknown lot number, quantity x 1.This report is 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection, device history record (dhr) review, functional test and drawing review were performed as part of this investigation.The complaint condition is unconfirmed as the implants were received intact and fully functional.When assembled properly with the flats aligned the plate smoothly slides over the lag screw.No resistance was encountered.Small dents were observed on the outer diameter of the proximal end of the lag screw and around the lag screw cannulation on the proximal end of the plate.The balance of each device is in good condition.Thus, as no functional issue was identified, the complaint condition for this device is unconfirmed and could not be replicated.The returned parts were determined to be suitable for their intended use when employed as recommended.The returned implants are part of the dhs/dcs dynamic hip and condylar screw system which is discussed in technique guide.During use the screw is inserted and then the plate is seated over the screw.No definitive root cause was able to be determined as the complaint condition is unconfirmed and could not be replicated with the returned parts.However, it is probable that the complaint condition was the result of not having the flats on the two implants aligned which then lead to the devices sticking together such that the lag screw was pushed medially.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
135 DEG DHS® PLATE-STANDARD BARREL 2 HOLES/46MM
Common Device Name
APPLIANCE, FIXATION, NAIL
Manufacturer (Section D)
SYNTHES GRENCHEN
solothurnstrasse 186
grenchen CH254 0
SZ  CH2540
MDR Report Key6386177
Report Number3009450884-2017-10033
Device Sequence Number10842210
Product Code KTT
UDI-Device Identifier10886982176608
UDI-Public(01)10886982176608(10)L195736
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K791619
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number281.102
Device Lot NumberL195736
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/13/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/07/2017
Supplement Report FDA Received Date04/07/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR